Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Quasi-isometric rigidity of nonuniform lattices in higher rank symmetric spaces
HTML articles powered by AMS MathViewer

by Alex Eskin
J. Amer. Math. Soc. 11 (1998), 321-361


We compute the quasi-isometry group of an irreducible nonuniform lattice in a semisimple Lie group with finite center and no rank one factors, and show that any two such lattices are quasi-isometric if and only if they are commensurable up to conjugation.
  • Kenneth S. Brown, Buildings, Springer-Verlag, New York, 1989. MR 969123, DOI 10.1007/978-1-4612-1019-1
  • J. W. Cannon and Daryl Cooper, A characterization of cocompact hyperbolic and finite-volume hyperbolic groups in dimension three, Trans. Amer. Math. Soc. 330 (1992), no. 1, 419–431. MR 1036000, DOI 10.1090/S0002-9947-1992-1036000-0
  • C. Drutu, Quasi-isometric classification of semisimple groups in higher rank, Preprint.
  • A. Eskin and B. Farb, Quasi-flats and rigidity in higher rank symmetric spaces, Journal Amer. Math. Soc. Vol 10, No. 3, 1997, pp. 653-692.
  • B. Farb, The quasi-isometry classification of lattices in semisimple Lie groups, Math. Res. Lett. Vol. 4, No. 5 (1997), pp. 705–717.
  • B. Farb and L. Mosher, A rigidity theorem for the solvable Baumslag-Solitar groups (with an appendix by D. Cooper), to appear in Inventiones Math.
  • B. Farb and R. Schwartz, The large-scale geometry of Hilbert modular groups, J. Diff. Geom. 44, No.3 (1996), pp 435–478.
  • B. Kleiner and B. Leeb, Rigidity of quasi-isometries for symmetric spaces of higher rank, to appear in Publ. Math. IHES.
  • A. Lubotzky, S. Mozes, M. S. Raghunathan, The Word and Riemannian Metrics on Lattices of Semisimple Groups, preprint.
  • G. D. Mostow, Strong rigidity of locally symmetric spaces, Annals of Mathematics Studies, No. 78, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1973. MR 0385004
  • J.R. Munkries, Elements of Algebraic Topology, Benjamin/Cummings Publishing Company, Menlo Park, 1984.
  • Pierre Pansu, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. of Math. (2) 129 (1989), no. 1, 1–60 (French, with English summary). MR 979599, DOI 10.2307/1971484
  • Richard Evan Schwartz, The quasi-isometry classification of rank one lattices, Inst. Hautes Études Sci. Publ. Math. 82 (1995), 133–168 (1996). MR 1383215, DOI 10.1007/BF02698639
  • Richard Evan Schwartz, Quasi-isometric rigidity and Diophantine approximation, Acta Math. 177 (1996), no. 1, 75–112. MR 1417087, DOI 10.1007/BF02392599
  • N. Shah, Invariant measures and orbit closures on homogeneous spaces for actions of subgroups generated by unipotent elements, To appear in the Proceedings of the International Colloquium on Lie Groups and Ergodic Theory, TIFR, Bombay, 1996.
  • Jacques Tits, Buildings of spherical type and finite BN-pairs, Lecture Notes in Mathematics, Vol. 386, Springer-Verlag, Berlin-New York, 1974. MR 0470099
  • Robert J. Zimmer, Ergodic theory and semisimple groups, Monographs in Mathematics, vol. 81, Birkhäuser Verlag, Basel, 1984. MR 776417, DOI 10.1007/978-1-4684-9488-4
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 22E40, 20F32
  • Retrieve articles in all journals with MSC (1991): 22E40, 20F32
Bibliographic Information
  • Alex Eskin
  • Affiliation: Department of Mathematics, University of Chicago, 5734 S.University Ave, Chicago, Illinois 60637
  • MR Author ID: 253227
  • Email:
  • Received by editor(s): October 28, 1996
  • Received by editor(s) in revised form: October 21, 1997
  • Additional Notes: The author was supported in part by an N.S.F. Postdoctoral Fellowship.
  • © Copyright 1998 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 11 (1998), 321-361
  • MSC (1991): Primary 22E40, 20F32
  • DOI:
  • MathSciNet review: 1475886